Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX

April 13, 2002Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 2002, 9:34 PM CDT for Winkler County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 9:34 PM CDT (02:34 UTC)
Expired
Apr 13, 2002, 10:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 10:20 PM CDTHail 1.75Kermit, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1957 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140234
SVRMAF
TXC495-140330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS

* UNTIL 1030 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WINK...OR ABOUT 12 MILES WEST OF
  KERMIT...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KERMIT...WINK...AND THE WINKLER COUNTY SANDHILLS PARK

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3189 10333 3168 10332 3172 10296 3199 10293
          3199 10328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:17 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Apr 13, 3:17 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT SAT APR 13 2002

A BUSY EVENING T-STORM WISE IS POSSIBLE AROUND THE REGION. ON THE
BIG PICTURE...WATER VAPOR SATELLITE LOOP INDICATED COPIOUS MID/UPPER
LEVEL MOISTURE OVERSPREADING THE REGION FROM THE SUBTOPICS...UP
STREAM FROM AN UPPER LOW DEVELOPING WEST OF THE BAJA. 500 MB TEMPS
THROUGH MID WEEK...COURTESY OF THIS UPPER LOW...STAY AROUND THE MINUS
12-15C RANGE...WHICH SHOULD KEEP ELEVATED INSTABILITIES IN PLACE. AT
THE SURFACE...BOUNDARIES GALOR DECORATE THE RETURN PATTERN NEAR OUR
RADAR...AND NOTED REGIONALLY AROUND THE REGION VIA VISIBLE SATELLITE
ANIMATION. THE MORE SIGNIFICANT BOUNDARY...A COLD FRONT AS OF 19Z
EXTENDED FROM SOUTH OF THE METROPLEX...TO SOUTH OF MIDLAND AND WINK
AND NW INTO CENTRAL NEW MEXICO. OTHER BOUNDARIES FROM EARLIER STORMS
THAT AFFECTED THE PANHANDLE AND SW OKLAHOMA WERE NOTED MOVING SW
TOWARD THE COUNTY WARNING AREA...WHILE NEW BOUNDARIES FROM STORMS IN
THE DAVIS MOUNTAINS PROPAGATE NORTH AND EAST. A DRYLINE WAS BECOMING
BETTER DEFINED...EXTENDING FROM THE EASTERN BIG BEND...TO WEST OF
ODESSA...AND BETWEEN CARLSBAD AND HOBBS.

FOR THE SHORT TERM...WILL KEEP A MENTION OF SEVERE CONVECTION NOTED
IN THE EVENING ZONE PACKAGE AS NOTED NOW. OVER THE NEXT FEW HOURS...
THE DRYLINE SHOULD SHARPEN THE MOISTURE GRADIENT IN A LINE FROM EAST
OF FORT STOCKTON TO THE SE NEW MEXICO PLAINS. MESOSCALE ANALYSIS
SHOWED A THETA-E RIDGE CENTERED OVER THE NE PERMIAN BASIN...WITH
SURFACE BASED CAPES GREATER THAN 3500 J/KG. THUS CONVECTION WILL
CONTINUE...WITH THE GREATEST CHANCE OF SEVERE STORMS (MAIN RISK IS
LARGE HAIL AND DAMAGING WINDS) FOR THE NORTH AND EAST PERMIAN BASIN.
AS LOW LEVEL MOISTURE HAS HUNG IN OVER THE CENTRAL AND PARTS OF THE
WESTERN BASIN...WOULD NOT RULE OUT SOME ISOLATED SEVERE STORMS CLOSER
TO HOME.

AS THE UPPER LOW OVER THE BAJA SLOWLY APPROACHES...MORE LOW LEVEL
GULF MOISTURE SHOULD BE SWEEP WESTWARD TO THE MOUNTAINS. SO WILL KEEP
A CHANCE OF SHOWERS/T-STORMS FOR THE BIG BEND/DAVIS MOUNTAINS GROUP
THROUGH TUESDAY...THEN A DRIER TREND FOR THE REST OF THE WEEK. A
WARMING TREND WITH TEMPS RANGING FROM THE 70S IN THE GUADALUPE
MOUNTAINS...TO NEAR 100 ALONG THE RIO GRANDE. WITH SURFACE CYCLO-
GENESIS TAKING PLACE EAST OF THE CENTRAL ROCKIES...BREEZY CONDITIONS
LOOK POSSIBLE FOR TUESDAY/WEDNESDAY ESPECIALLY NORTH AND WEST ZONES.

A COOL DOWN TO HI/LO TEMPS NEAR NORMAL SHOULD OCCUR BEFORE THE NEXT
WEEKEND. A COLD FRONT IS POISED TO MAKE A MOVE SOUTHWARD ACROSS THE
REGION LATER THURSDAY. MAINLY SW-W WINDS SHOULD KEEP THE LOWER/MID
ATMOSPHERE DRY...THUS WILL CONTINUE A DRY FORECAST FROM MIDWEEK ON
ALL LOCALITIES.

FIRST GUESS TEMPS AND POPS FOLLOW...

MAF  60/85/60/88  3211
LSA  58/84/59/87  4221
6R6  63/85/64/88  3322
MRF  52/80/49/82  3332
CNM  58/88/57/89  2111

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Apr 13, 3:38 PM CDT, 5 hours 56 minutes before
TXZ045>047-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT APR 13 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT SATURDAY EVENING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...AND GAINES

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

44
Local storm report, Apr 13, 9:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT SAT APR 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    25 NNW RANKIN           TX     DOWNED POWER LINES
04/13/02   UPTON                          REPORTED BY SPOTTERS
                                          14 S INTERSECTION
                                          OF HWYS 1492 AND 1787

0705 PM    SEMINOLE                TX     1 INCH HAIL
04/13/02   GAINES                         REPORTED BY SHERIFFS
                                          OFFICE.

0831 PM    4 W BIG LAKE            TX     .75 INCH HAIL
04/13/02   REAGAN                         REPORTED BY FIRE
                                          DEPARTMENT

0840 PM    BIG LAKE                TX     .75 INCH HAIL
04/13/02   REAGAN                         REPORTED BY FIRE
                                          DEPARTMENT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines54 min
Apr 13, 7:59 PM CDTSevere Thunderstorm WarningMAFLoving46 min
Apr 13, 8:33 PM CDTSevere Thunderstorm WarningMAFReagan27 min
Apr 14, 5:55 PM CDTSevere Thunderstorm WarningMAFTerrell65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.